These are the words of Veronica Kaprosy, who lost her daughter to fentanyl poisoning in 2022. Danica was just 17.
“Kids, instead of learning from their mistakes or experiences and moving on with life, they’re dying,” Veronica said. “My soul died. I am dead, dead on the inside.”
Danica suffered from medical conditions which brought her pain and insomnia, she had started taking pills like Xanax and Percocet to help her sleep and find relief. But like many other people across our state, Danica took a pill illegally laced with poisonous fentanyl, which ultimately killed her.
Danica was one of the more than five Texans who die every day from fentanyl poisoning. Texas data shows that in 2022, the number of deaths related to fentanyl poisoning was about 44% of the state’s 4,844 drug-related deaths, which has increased each year since 2021.
Every Texan—and every American—needs to know what fentanyl is and the dangers that it poses to our communities.
Fentanyl is a synthetic opioid that is 80-100 times stronger than morphine. Originally developed for pharmaceutical purposes, fentanyl is now being illicitly laced within pills as well as disguised as highly potent heroin. Four out of every 10 fake pills with fentanyl contain a potentially deadly dose. Two milligrams of fentanyl is considered a lethal dose.
Fentanyl overdoses have become the No. 1 cause of death among U.S. adults ages 18-45. Overdoses have soared in America’s youth—so much that an increasing number of schools are now requiring nurses to stock naloxone (Narcan) for potential fentanyl overdoses.
As of September 2023, Texas DPS has seized more than 428 million lethal doses of fentanyl under Operation Lone Star. While that number is staggering, it does not even include all the fentanyl seized by Customs and Border Protection officers at ports of entry, Border Patrol agents working in the field, and local law enforcement agencies across the country.
The 88th Texas Legislature designated October as Fentanyl Poisoning Awareness Month to help increase awareness of the dangers of fentanyl. Fentanyl is in every state; it is a clear and present danger. Anyone can become a victim of fentanyl poisoning. Due to the unpredictability of fentanyl, there is no foolproof way to eliminate the risk of overdose. But there are steps everyone should take to stay safe.
Assume that any pill or drug not purchased directly from a pharmacy could contain fentanyl. It is often added to powders, capsules, and pressed into pills meant to look like prescription medication.
Naloxone is an FDA approved medication that can be used to temporarily reverse opioid overdoses. Consider carrying naloxone and knowing how to properly use it—especially if you have children in your home or if you know someone who is at risk of an opioid overdose.
Know the signs of an overdose and how to conduct life-saving measures in case someone around you may need them.
Most importantly, parents need to be aware of what is going on in their children’s lives. Criminal networks across the country have made fentanyl laced drugs widely accessible, often being sold on social media and e-commerce platforms. Fatal overdoses and poisonings have surged among children and teens, even though just one pill can kill.
It is up to every one of us to work together to get fentanyl out of our communities and give our children the opportunity to grow up, to learn from their mistakes, and to not become a victim of this heinous drug. While there may no executive accountability for the growing fentanyl crisis, Texas will lead the way in protecting our communities and putting a stop to dangerous cartel drug trafficking.